Alert archive / Puerto Rico / Flash Flood Warnings in 2013

Flash Flood Warning 27, NWS JSJ

July 18, 2013

NWS JSJ issued this flash flood warning at Jul 18, 2013, 3:13 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2013, 3:13 PM CDT (20:13 UTC)
Expired
Jul 18, 2013, 6:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:50 PM CDTFLASH FLOODNaguabo, PRHIGHWAY 31 FLOODED IN SECTOR PITINA AND EXIT 22 CLOSED ON HIGHWAY 53

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WGCA52 TJSJ 182013
FFWSJU
PRC103-182315-
/O.NEW.TJSJ.FF.W.0027.130718T2013Z-130718T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
413 PM AST THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     NAGUABO

* UNTIL 715 PM AST

* AT 405 PM AST...HIGHWAY 31 ACROSS RIO BLANCO WAS REPORTED TO BE 
CLOSED DUE TO FLOODING WATER. NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED MORE HEAVY RAIN MOVING INTO THE AREA FROM THE SOUTHEAST.
ANOTHER ONE TO TWO INCHES OF RAIN IS POSSIBLE BEFORE 600 PM AST AND 
FLOODING IS EXPECTED TO CONTINUE INTO EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1821 6580 1828 6582 1828 6578 1821 6567
      1818 6574

$$
GV

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
202 
WGCA72 TJSJ 182310
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
710 PM AST THU JUL 18 2013

PRC103-182318-
/O.EXP.TJSJ.FF.W.0027.000000T0000Z-130718T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAGUABO PR-
710 PM AST THU JUL 18 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM AST FOR NAGUABO
MUNICIPALITY...

RAIN HAS ENDED AND THE RIO BLANCO RIVER HAS FALLEN BELOW FLOOD STAGE.

LAT...LON 1822 6580 1828 6582 1828 6578 1821 6567
      1818 6574

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:17 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 18, 2:17 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
317 PM AST THU JUL 18 2013

.SYNOPSIS...AT UPPER LEVELS...WEAK LOW PRESSURE NORTH AND SOUTH OF THE
LOCAL AREA WILL BE DISPLACED BY HIGH PRESSURE NOSING IN FROM THE
TROPICAL ATLANTIC OVER THE WEEKEND. A CUTOFF LOW WILL DEEPEN
NORTHEAST OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS EARLY IN THE
WEEK WITH A TROUGH THAT MOVES WEST ACROSS THE LOCAL AREA WEDNESDAY.
AS THE LOW MOVES WEST NEXT WEEK SOUTHWEST TO SOUTH FLOW WILL SET
UP OVER THE AREA THROUGH THE FOLLOWING SATURDAY.

AT MID LEVELS...A RIDGE OF HIGH PRESSURE WILL STRETCH EAST-WEST
ACROSS THE REGION BETWEEN 20 AND 30 NORTH THROUGH MONDAY. HIGH
PRESSURE WILL BUILD EARLY NEXT WEEK IN THE CENTRAL ATLANTIC. A
TROUGH WILL FORM ON MONDAY AROUND 30 WEST...MOVE WEST TO JUST
NORTH OF THE LOCAL AREA ON THURSDAY NEXT WEEK. BY THE END OF THE
WEEK HIGH PRESSURE WILL DOMINATE THE CENTRAL AND WESTERN ATLANTIC.

AT LOWER LEVELS...A VERY ACTIVE TROPICAL WAVE WILL CONTINUE WEST
INTO THE DOMINICAN REPUBLIC TONIGHT AND FRIDAY FOLLOWED BY DRIER AIR.
TRADE WINDS WILL CONTINUE DUE TO HIGH PRESSURE TO THE NORTH THROUGH
AT LEAST WEDNESDAY. ON SUNDAY NIGHT AND MONDAY ANOTHER TROPICAL
WAVE WILL MOVE THROUGH WITH CONSIDERABLE MOISTURE.

&&

.DISCUSSION...HYPER-RECORD RAINFALL FELL OVER THE METROPOLITAN
AREA AND A WIDE VICINITY TODAY. AMOUNTS ON RADAR EXCEEDED 7 INCHES
OVER CAROLINA AND AS OF 3:15 PM AST 8.42 INCHES HAD FALLEN AT THE
LUIS MUNOZ MARIN AIRPORT. THE WAVE IS EXPECTED TO CONTINUE
WEST...BUT RADAR INDICATES SHOWERS EXTENDING AT LEAST AS FAR AS
SAINT CROIX BEHIND THE WAVE...WHICH SUGGESTS THAT SHOWERS...A FEW
HEAVY...MAY LINGER WELL INTO THE EVENING ACROSS PUERTO RICO AND
THE U.S. VIRGIN ISLANDS. ALTHOUGH THE EASTERN ISLANDS DO NOT
APPEAR TO BE IN DANGER OF FLOODING...PUERTO RICO WILL CONTINUE TO
HAVE VERY HIGH WATERS IN MANY AREAS...WITH LOCAL DAMS ALSO
RELEASING WATER TO RELIEVE RAPIDLY FILLING RESERVOIRS. WILL
CONTINUE WATCH AND SOME WARNINGS/ADVISORIES. MOST RIVERS IN NORTHEAST PUERTO
RICO WERE SUBSIDING AS RAIN EASED TO THE NORTHWEST AND THE
HEAVIEST RAIN HAS NOW MOVED OVER THE ATLANTIC. THE FLASH FLOOD
WARNINGS FOR THESE AREAS HAVE EXPIRED...BUT URBAN AND SMALL STREAM
FLOOD ADVISORIES REMAIN IN EFFECT AND WILL LIKELY BE EXTENDED
UNTIL EVENING. MODELS STILL INDICATE DRIER AIR MOVING IN
OVERNIGHT AND DURING THE DAY FRIDAY AND SOME SUN IS EXPECTED
FRIDAY AND SATURDAY. ALTHOUGH THE GFS IS SHOWING GOOD MOISTURE AT
850 MB SATURDAY AFTERNOON...PRECIPITABLE WATER WILL BE DOWN
CONSIDERABLY. A DRY SLOT IS EXPECT TO MOVE INTO THE AREA SUNDAY
AFTERNOON AND OVERNIGHT...BEFORE THE NEXT WAVE MOVES THROUGH WITH
MORE THAN 2.1 INCHES OF PRECIPITABLE WATER PEAKING AROUND 22/18Z.
DRIER WEATHER WILL THEN COME MID WEEK.

&&

.AVIATION...
SHRA/TSRA WILL CONTINUE TO AFFECT THE LOCAL AREA WITH
THE PASSING OF THE TROPICAL WAVE. TEMPO MVFR OR IFR CONDS ARE
EXPECTED TO CONTINUE THROUGH 19/04Z WITH WIDESPREAD MOUNTAIN
OBSCURATIONS. WINDS GUSTING TO 25-30 KTS AND FREQUENT LIGHTNING
ARE OCCURRING WITH THIS SHRA/TSRA ACTIVITY. WX CONDS ARE EXPECTED
IMPROVE TO VFR BY 19/12Z AT ALL TAF SITES.

&&

.MARINE...SEAS IN THE INNER WATERS ARE DIMINISHING...WHILE SEAS IN
THE OUTER WATERS ARE HOLDING BELOW 7 FEET. THE WAVE WATCH SHOWS
SEAS BELOW 7 FEET THROUGH AT LEAST SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  90  80  90 /  70  10  10  10
STT  79  90  80  91 /  50  10  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 6 PM AST THIS EVENING FOR CENTRAL
     INTERIOR-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-WESTERN INTERIOR.

VI...NONE.
COASTAL WATERS...NONE.

&&

05/12
Hazardous weather outlook, Jul 18, 5:05 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST THU JUL 18 2013

AMZ710>745-PRZ001>013-191100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
605 AM AST THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCH IN EFFECT UNTIL 6PM TODAY. A TROPICAL WAVE WILL
BRING SHOWERS AND THUNDERSTORMS TO THE LOCAL AREA. HEAVY
RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING ARE EXPECTED WITH
THESE THUNDERSTORMS. IN ADDITION...URBAN AND AND SMALL STREAM
FLOODING IS LIKELY WITH THE HEAVIEST SHOWERS. RIVER FLOODING IS
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR RAINFALL TOTALS WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-191100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
605 AM AST THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A TROPICAL WAVE MOVING OVER THE LOCAL AREA WILL BRING SHOWERS AND
THUNDERSTORMS TO THE LOCAL ISLANDS. HEAVY RAIN...GUSTY WINDS...AND
FREQUENT LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS. IN
ADDITION...URBAN AND AND SMALL STREAM FLOODING IS POSSIBLE WITH THE
HEAVIEST SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF FLOODING OR RAINFALL TOTALS WOULD BE APPRECIATED.

In the hours before

Local storm report, Jul 18, 2:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
342 PM AST THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     FLASH FLOOD      VEGA ALTA               18.42N 66.32W
07/18/2013                   VEGA ALTA          PR   EMERGENCY MNGR

            VARIOUS STREETS IN VEGA ALTA URBAN CENTER.

&&

WSNELL
Local storm report, Jul 18, 2:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
343 PM AST THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     FLASH FLOOD      VEGA ALTA               18.42N 66.32W
07/18/2013                   VEGA ALTA          PR   EMERGENCY MNGR

            VARIOUS STREETS IN BARRIO PONDEROSA WERE FLOODED.

&&

WSNELL
Local storm report, Jul 18, 2:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
345 PM AST THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     FLASH FLOOD      VEGA ALTA               18.42N 66.32W
07/18/2013                   VEGA ALTA          PR   EMERGENCY MNGR

            HIGHWAY 2 FLOODED IN FRONT OF CLINIC CDT

&&

WSNELL
Local storm report, Jul 18, 2:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
347 PM AST THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 W CAROLINA            18.41N 66.03W
07/18/2013                   SAN JUAN           PR   NWS EMPLOYEE

            ISLA VERDE AVENUE IMPASSABLE

&&

WSNELL
Local storm report, Jul 18, 2:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
350 PM AST THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      VEGA ALTA               18.42N 66.32W
07/18/2013                   VEGA ALTA          PR   EMERGENCY MNGR

            THE FOLLOWING HIGHWAYS WERE IMPASSABLE HIGHWAY 620 AT
            FATIMA, 677 CADELARIA, 647 VEGA ALTA, 667 AND 675 AT
            BAJURA, 690 AND HIGHWAY 2 IN SABANA.

&&

WSNELL
Local storm report, Jul 18, 2:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
357 PM AST THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLASH FLOOD      NAGUABO                 18.21N 65.74W
07/18/2013                   NAGUABO            PR   EMERGENCY MNGR

            HIGHWAY 31 FLOODED--RIO BLANCO OUT OF ITS BANKS.

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:51 PM CDTSpecial Marine WarningJSJ84 min
Jul 18, 2:37 AM CDTFlash Flood WatchJSJ14 hr
Jul 18, 8:40 AM CDTAreal Flood AdvisoryJSJ2 hr
Jul 18, 8:59 AM CDTAreal Flood AdvisoryJSJ2 hr
Jul 18, 9:19 AM CDTAreal Flood AdvisoryJSJ116 min
Jul 18, 9:48 AM CDTAreal Flood AdvisoryJSJ117 min
Jul 18, 10:43 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 10:46 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 10:56 AM CDTSpecial Marine WarningJSJ94 min
Jul 18, 11:26 AM CDTFlash Flood WarningJSJ3 hr
Jul 18, 11:29 AM CDTAreal Flood AdvisoryJSJ16 min
Jul 18, 11:35 AM CDTFlash Flood WarningJSJ2 hr
Jul 18, 11:50 AM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 11:52 AM CDTFlash Flood WarningJSJ2 hr
Jul 18, 12:40 PM CDTFlash Flood WarningJSJ3 hr
Jul 18, 1:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 1:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 2:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 2:31 PM CDTFlash Flood WarningJSJ3 hr
Jul 18, 3:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 3:46 PM CDTSpecial Marine WarningJSJ59 min
Jul 18, 3:59 PM CDTFlash Flood WarningJSJ3 hr
Jul 18, 4:11 PM CDTFlash Flood WarningJSJ5 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.